Dual Antiplatelet Therapy Discontinuation, Platelet Reactivity, and Adverse Outcomes After Successful Percutaneous Coronary Intervention

Björn Redfors, Ajay J. Kirtane, Mengdan Liu, Daniel R. Musikantow, Bernhard Witzenbichler, Michael J. Rinaldi, D. Christopher Metzger, Giora Weisz, Thomas D. Stuckey, Bruce R. Brodie, Ori Ben-Yehuda, Roxana Mehran, Gregg W. Stone

Research output: Contribution to journalArticlepeer-review

4 Scopus citations

Abstract

Objectives: The purpose of this study was to assess the extent to which the association between premature dual antiplatelet therapy (DAPT) discontinuation and excess risk of thrombotic events varies according to the reason and timing of DAPT discontinuation and whether high on-treatment platelet reactivity (HPR) influences the risk of thrombotic events after premature DAPT discontinuation. Background: DAPT after percutaneous coronary intervention (PCI) suppresses platelet reactivity, and HPR on clopidogrel after PCI is associated with an increased risk of thrombotic events. Methods: ADAPT-DES (Assessment of Dual Antiplatelet Therapy With Drug-Eluting Stents) was a prospective, multicenter registry of 8,582 patients successfully treated with coronary drug-eluting stents that assessed HPR on clopidogrel. For patients who discontinued aspirin or clopidogrel at any time during the study, the reasons for discontinuation were systematically categorized. Results: Planned DAPT discontinuation occurred within 2 years in 3,203 (37.3%) patients. One thousand four hundred eighteen (16.5%) patients discontinued DAPT for unplanned reasons, including surgery or trauma (n = 768 [8.9%]), patient nonadherence (n = 321 [3.7%]), bleeding complications (n = 264 [3.1%]), and drug allergy or hypersensitivity (n = 113 [1.3%]). Unplanned but not planned DAPT discontinuation was associated with an increased risk of a major adverse cardiac event (MACE, defined as the composite of cardiac death, myocardial infarction, or stent thrombosis); with highest risk within 3 months after PCI (adjusted HR: 7.65, 95% CI: 2.77-21.10 vs adjusted HR: 2.47, 95% CI: 1.70-3.58 for unplanned DAPT discontinuation ≥3 weeks after PCI). MACE risk after DAPT discontinuation was not moderated by HPR (Pinteraction = 0.91). Conclusions: In this large-scale all-comers registry, premature DAPT discontinuation for unplanned reasons occurred in approximately 1 of 6 patients after DES implantation and was associated with a markedly increased risk of MACEs.

Original languageEnglish
Pages (from-to)797-806
Number of pages10
JournalJACC: Cardiovascular Interventions
Volume15
Issue number8
DOIs
StatePublished - 25 Apr 2022

Keywords

  • discontinuation
  • drug-eluting stent(s)
  • dual antiplatelet therapy
  • percutaneous coronary intervention
  • platelet reactivity

Fingerprint

Dive into the research topics of 'Dual Antiplatelet Therapy Discontinuation, Platelet Reactivity, and Adverse Outcomes After Successful Percutaneous Coronary Intervention'. Together they form a unique fingerprint.

Cite this